Ninety-six hours ordeal of priapism induced by paroxetine-A case report and literature review

Ishrat Ali Bhat, Kelly D. Shannon, Anjum Ara, Ian Coe

Research output: Contribution to journalReview article

Abstract

Priapism is a rare but severe medical condition of sustained and painful erection of penis in the absence of any sexual stimulation, in which the penis does not return to a flaccid state. It is considered to be a medical emergency because without treatment it can lead to permanent damage and fibrosis of penis and in the long run to impotency. Albeit that there is no uniform consensus regarding the duration of sustained erection, an erection lasting more than 4 h is generally considered as an emergency which needs immediate medical attention and care. Priapism is commonly associated with iatrogenic, pharmacologic, underlying medical, or traumatic causes. In this report, we present the case of a 42-year-old African American man who developed priapism after three weeks of therapy with paroxetine which lasted for more than 96 h before coming to the attention of his health-care providers. This case is unique in that there are no reports in literature of an erection lasting for such a long duration following therapy with paroxetine. The objective of this report is to highlight the importance of recognizing the possibility of priapism with selective serotonin reuptake inhibitors in general and paroxetine in particular since this condition is not commonly seen in clinical practice to be associated with selective serotonin reuptake inhibitors and may go unrecognized. Also, potential biological mechanisms involved in the development of paroxetine-induced priapism are presented.

Original languageEnglish (US)
Pages (from-to)326-334
Number of pages9
JournalInternational Journal of Psychiatry in Medicine
Volume50
Issue number3
DOIs
StatePublished - Oct 1 2015

Fingerprint

Priapism
Paroxetine
Penis
Serotonin Uptake Inhibitors
Emergencies
African Americans
Health Personnel
Fibrosis
Therapeutics

Keywords

  • Paroxetine
  • Priapism
  • SSRIs
  • Selective serotonin reuptake inhibitors

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Ninety-six hours ordeal of priapism induced by paroxetine-A case report and literature review. / Bhat, Ishrat Ali; Shannon, Kelly D.; Ara, Anjum; Coe, Ian.

In: International Journal of Psychiatry in Medicine, Vol. 50, No. 3, 01.10.2015, p. 326-334.

Research output: Contribution to journalReview article

Bhat, Ishrat Ali ; Shannon, Kelly D. ; Ara, Anjum ; Coe, Ian. / Ninety-six hours ordeal of priapism induced by paroxetine-A case report and literature review. In: International Journal of Psychiatry in Medicine. 2015 ; Vol. 50, No. 3. pp. 326-334.
@article{09cbf941b00c488184b6256a79afe54b,
title = "Ninety-six hours ordeal of priapism induced by paroxetine-A case report and literature review",
abstract = "Priapism is a rare but severe medical condition of sustained and painful erection of penis in the absence of any sexual stimulation, in which the penis does not return to a flaccid state. It is considered to be a medical emergency because without treatment it can lead to permanent damage and fibrosis of penis and in the long run to impotency. Albeit that there is no uniform consensus regarding the duration of sustained erection, an erection lasting more than 4 h is generally considered as an emergency which needs immediate medical attention and care. Priapism is commonly associated with iatrogenic, pharmacologic, underlying medical, or traumatic causes. In this report, we present the case of a 42-year-old African American man who developed priapism after three weeks of therapy with paroxetine which lasted for more than 96 h before coming to the attention of his health-care providers. This case is unique in that there are no reports in literature of an erection lasting for such a long duration following therapy with paroxetine. The objective of this report is to highlight the importance of recognizing the possibility of priapism with selective serotonin reuptake inhibitors in general and paroxetine in particular since this condition is not commonly seen in clinical practice to be associated with selective serotonin reuptake inhibitors and may go unrecognized. Also, potential biological mechanisms involved in the development of paroxetine-induced priapism are presented.",
keywords = "Paroxetine, Priapism, SSRIs, Selective serotonin reuptake inhibitors",
author = "Bhat, {Ishrat Ali} and Shannon, {Kelly D.} and Anjum Ara and Ian Coe",
year = "2015",
month = "10",
day = "1",
doi = "10.1177/0091217415610312",
language = "English (US)",
volume = "50",
pages = "326--334",
journal = "International Journal of Psychiatry in Medicine",
issn = "0091-2174",
publisher = "Baywood Publishing Co. Inc.",
number = "3",

}

TY - JOUR

T1 - Ninety-six hours ordeal of priapism induced by paroxetine-A case report and literature review

AU - Bhat, Ishrat Ali

AU - Shannon, Kelly D.

AU - Ara, Anjum

AU - Coe, Ian

PY - 2015/10/1

Y1 - 2015/10/1

N2 - Priapism is a rare but severe medical condition of sustained and painful erection of penis in the absence of any sexual stimulation, in which the penis does not return to a flaccid state. It is considered to be a medical emergency because without treatment it can lead to permanent damage and fibrosis of penis and in the long run to impotency. Albeit that there is no uniform consensus regarding the duration of sustained erection, an erection lasting more than 4 h is generally considered as an emergency which needs immediate medical attention and care. Priapism is commonly associated with iatrogenic, pharmacologic, underlying medical, or traumatic causes. In this report, we present the case of a 42-year-old African American man who developed priapism after three weeks of therapy with paroxetine which lasted for more than 96 h before coming to the attention of his health-care providers. This case is unique in that there are no reports in literature of an erection lasting for such a long duration following therapy with paroxetine. The objective of this report is to highlight the importance of recognizing the possibility of priapism with selective serotonin reuptake inhibitors in general and paroxetine in particular since this condition is not commonly seen in clinical practice to be associated with selective serotonin reuptake inhibitors and may go unrecognized. Also, potential biological mechanisms involved in the development of paroxetine-induced priapism are presented.

AB - Priapism is a rare but severe medical condition of sustained and painful erection of penis in the absence of any sexual stimulation, in which the penis does not return to a flaccid state. It is considered to be a medical emergency because without treatment it can lead to permanent damage and fibrosis of penis and in the long run to impotency. Albeit that there is no uniform consensus regarding the duration of sustained erection, an erection lasting more than 4 h is generally considered as an emergency which needs immediate medical attention and care. Priapism is commonly associated with iatrogenic, pharmacologic, underlying medical, or traumatic causes. In this report, we present the case of a 42-year-old African American man who developed priapism after three weeks of therapy with paroxetine which lasted for more than 96 h before coming to the attention of his health-care providers. This case is unique in that there are no reports in literature of an erection lasting for such a long duration following therapy with paroxetine. The objective of this report is to highlight the importance of recognizing the possibility of priapism with selective serotonin reuptake inhibitors in general and paroxetine in particular since this condition is not commonly seen in clinical practice to be associated with selective serotonin reuptake inhibitors and may go unrecognized. Also, potential biological mechanisms involved in the development of paroxetine-induced priapism are presented.

KW - Paroxetine

KW - Priapism

KW - SSRIs

KW - Selective serotonin reuptake inhibitors

UR - http://www.scopus.com/inward/record.url?scp=84953858575&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84953858575&partnerID=8YFLogxK

U2 - 10.1177/0091217415610312

DO - 10.1177/0091217415610312

M3 - Review article

C2 - 26443710

AN - SCOPUS:84953858575

VL - 50

SP - 326

EP - 334

JO - International Journal of Psychiatry in Medicine

JF - International Journal of Psychiatry in Medicine

SN - 0091-2174

IS - 3

ER -